advertisement
Question
Posted by: Nic | 2012-03-14

Feel like I''m slipping

Hi doc

I posted last week about the anniversary of my twin brothers suicide. I was on antidepressants for the majority of last year (I thought I could cope on my own, and only when I was contemplating ending my own life did I realise that I needed help), and after some very intensive counselling I''ve managed to get off my meds and lead a normal life (I''ve been off for 5 months now). But I can feel myself slipping the closer we get to the anniversary of his death, and I don''t know what to do about it. I''m tearful, I''m replaying what happened over and over in my head (even though I KNOW it''s not helpful, I just can''t seem to stop myself from thinking about it), and I''ve started playing the blame game again... if only I''d done xxx he''d have wanted to live... Is this normal? I don''t want to go back onto my meds, but I don''t want to ignore a problem if there is one. Thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Antidepressants can be really useful in a straight Depression, but often are not so useful in grief and bereavement, when counselling can be far more useful. So I'm pleased to hear of your intensive counselling. As you are feeling bad, quite naturally, as you get closer to the anniversary, why not call your counsellor and have some more top-up sessions ? That's entirely reasonable. And I'd suggest specificallty Cognitive-Behaviour Therapy / CBT methods to gain control over the recurrent unhelpful thoughts and replays.
He was responsible for his own life,and I'm sure you were really important to him and very helpful. But you couldn't MAKE him want to live, especially if his depression wasn't treated effectively. Try to think more of ways to remember all the good and happy things about the relationship and his life. You know he would not have wanted to you get miserable and depressed as well - work towards making a positive life for yourself, in part as a living memorial to him.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: Nic | 2012-03-15

Thanks doc and Twin. I''ve messaged my counsellor, and she''s going to fit me in for a few follow up sessions. xoxo

Reply to Nic
Posted by: Twin | 2012-03-14

Hi nic, I have a twin as well and my hart goes out to you. I can''t imagine what u must be going thru it''s just too terrible. U keep p those sessions for as long as u can plse. My thoughts are with u.

Reply to Twin
Posted by: cybershrink | 2012-03-14

Antidepressants can be really useful in a straight Depression, but often are not so useful in grief and bereavement, when counselling can be far more useful. So I'm pleased to hear of your intensive counselling. As you are feeling bad, quite naturally, as you get closer to the anniversary, why not call your counsellor and have some more top-up sessions ? That's entirely reasonable. And I'd suggest specificallty Cognitive-Behaviour Therapy / CBT methods to gain control over the recurrent unhelpful thoughts and replays.
He was responsible for his own life,and I'm sure you were really important to him and very helpful. But you couldn't MAKE him want to live, especially if his depression wasn't treated effectively. Try to think more of ways to remember all the good and happy things about the relationship and his life. You know he would not have wanted to you get miserable and depressed as well - work towards making a positive life for yourself, in part as a living memorial to him.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement